Hail, Boone
- When
- May 6, 5:50 PM CST
- Where
- Boone County, 5.08 mi NNW of Akron
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.800, -98.260
This storm also produced a possible funnel cloud.
A line of thunderstorms developed on an outflow boundary and ahead of a cold front over central and western Nebraska. The storms were fed by moderately unstable air with surface temperatures in the 70s to around 80 and dewpoint temperatures in the 50s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A line of thunderstorms developed on an outflow boundary and ahead of a cold front over central and western Nebraska. The storms were fed by moderately unstable air with surface temperatures in the 70s to around 80 and dewpoint temperatures in the 50s. The storms pushed across eastern Nebraska and into southwest Iowa during the mid to late evening hours producing scattered areas of wind damage and some large hail reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 6, 3:29 PM CST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 429 PM CDT TUE MAY 6 2008 .DISCUSSION... LINE OF STRONG TSTMS SW THRU NE NEBRASKA INTO NW IA IS INTERCEPTING BEST MOIST UNSTABLE INFLOW. EXPECT THIS TREND TO CONTINUE AS LINE MOVES SE THIS EVE AND TNGT. HOWEVER IT IS POSSIBLE THAT ANOTHER LINE WILL DEVELOP IN NW KS AND PROPOGATE NE AS CAP WEAKENS FURTHER. 19Z OMA SOUNDING WAS WEAKLY CAPPED AT 800MB...WITH CAPE AROUND 1100. MOISTURE IS MODEST AND SO IS WIND SHEAR. HAIL AND OUTFLOW DOMINATED TSTMS MOST LIKELY. FLOODING IS NOT EXPECTED DUE TO PROGRESSION OF SYSTEM AND LACK OF DEEP MOISTURE. TSTMS SHOULD SWEEP SOUTHEAST AND BE OUT OF OUR AREA OR NEARLY SO BY MORNING. WED WILL BE A FAIR WEATHER DAY. COLD ADVECTION BEHIND SYSTEM IS NOT VERY STRONG SO TEMPS SHOULD BE NEAR SEASONAL NORMS. NEXT CHC FOR PRECIP COMES WITH A WEAKENING TROUGH MOVING ACROSS FROM THE PACIFIC NW AND MOVING ACROSS CENTRAL/NRN PLAINS LATE THU AND THU NGT. THERE MAY BE ENOUGH LEFTOVER MOISTURE FOR MODEST THUNDERSTORMS WITH THIS SYSTEM. WHAT APPEARS TO BE A STRONGER TROUGH CROSSES THE REGION FRIDAY NGT TO SATURDAY NGT. KEPT POPS A LITTLE HIGHER FOR THIS SYSTEM. EXPECT THERE WILL BE A BREAK OF A COUPLE DAYS OR SO BETWEEN SYSTEMS AS FLOW BEGINS TO BECOME MORE MERIDIONAL EARLY NEXT WEEK AFTER FLATTENING FOR A LITTLE WHILE. MODELS ARE HAVING SEVERE DIFFICULTY HANDLING THE TIMING OF SYSTEMS BY THEN...SO FORECAST CONFIDENCE IS RATHER LOW. HPC EVOLUTION OF FRONTS WAS AN ACCEPTABLE FIRST GUESS... AND DID NOT DEVIATE GREATLY FROM THIS SOLUTION. && .AVIATION... FOR TAF SITES KOMA...KLNK AND KOFK FOR FORECAST VALID THRU 07/12Z. EXPECT BROKEN LINE OF TSTMS FROM SW TO NE NEBRASKA TO ADVANCE SWD THROUGH THE NIGHT WITH GREATEST INTENSITY THROUGH 03Z. STRONGER STORMS COULD PRODUCE HAIL...STRONG WINDS...AND HEAVY RAIN REDUCING VSBYS. BEST CHC OF TSTMS AT OFK BEFORE 03Z. OMA AND LNK HAVE BEST CHC FROM ABOUT 01Z-08Z BARRING POSSIBLE DEVELOPMENT AHEAD OF MAIN LINE. THERE MAY BE A FEW HRS OF MVFR STRATOCU FOLLOWING THE TSTMS...BUT DRY AIR ADVECTION SHOULD THEN CLEAN OUT LOW CLDS. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && POLLACK/FOBERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 527 PM CDT TUE MAY 6 2008 IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053-065- 071230- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-KNOX-CEDAR-THURSTON-ANTELOPE- PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX- DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD- 527 PM CDT TUE MAY 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...AND NORTHEAST NEBRASKA. .DAY ONE...TONIGHT AND WEDNESDAY STRONG TO SEVERE THUNDERSTORMS ARE LIKELY IN THE AREA THIS EVENING. SEVERE THUNDERSTORM WATCHES ARE IN EFFECT FOR MOST OF THE AREA. A LINE OF THUNDERSTORMS IN NORTHEAST NEBRASKA IS EXPECTED TO MOVE SOUTH DURING THE EVENING HOURS. OTHER STORMS MAY MOVE INTO THE AREA FROM CENTRAL NEBRASKA. THESE STORMS WILL HAVE A SUPPLY OF MOIST UNSTABLE AIR...BUT WIND SHEAR WILL BE MODERATE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. THE STORMS ARE EXPECTED TO WEAKEN IN THE LATE EVENING...AND MOVE OUT OF THE AREA LATE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY AFTERNOON AND NIGHT... ANOTHER CHANCE FROM FRIDAY NIGHT INTO SATURDAY NIGHT...AND AGAIN ON TUESDAY. THE WEATHER SYSTEM ON SATURDAY IS FORECAST TO BE THE STRONGEST OF THESE...AND COULD PRODUCE SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THROUGH EARLY TONIGHT. IAZ079-080-090-091-NEZ066>068-078-088>093-071230- MILLS-MONTGOMERY-FREMONT-PAGE-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 527 PM CDT TUE MAY 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND WEDNESDAY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE IN THE AREA THIS EVENING AND TONIGHT. A LINE OF THUNDERSTORMS IN NORTHEAST NEBRASKA IS EXPECTED TO MOVE SOUTH DURING THE EVENING HOURS. OTHER STORMS MAY MOVE INTO THE AREA FROM CENTRAL NEBRASKA. THESE STORMS WILL HAVE A SUPPLY OF MOIST UNSTABLE AIR...BUT WIND SHEAR WILL BE MODERATE...AND INSTABILITY WILL WEAKEN GRADUALLY AFTER DARK. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. LOCALLY HEAVY RAIN IS POSSIBLE. THUNDERSTORMS SHOULD MOVE OUT OF THE AREA BY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT... ANOTHER CHANCE FROM FRIDAY NIGHT INTO SATURDAY NIGHT...AND AGAIN ON TUESDAY. THE WEATHER SYSTEM ON SATURDAY IS FORECAST TO BE THE STRONGEST OF THESE...AND COULD PRODUCE SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THIS EVENING AND EARLY TONIGHT. POLLACK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
253 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM HAIL CROFTON 42.73N 97.50W
05/06/2008 E0.75 INCH KNOX NE TRAINED SPOTTER
50 MILE AN HOUR WINDS NORTH OF CROFTON
&&
J-E KLISHThe Grand Island radar (KUEX), 165 km away, was scanning. The volume nearest the first event began at 23:49 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
This storm also produced a possible funnel cloud.
Measured by the Tekamah Asos.
Thunderstorm winds estimated at 60 mph blew a very large plastic tank 1/2 mile and flipped a semi-trailer truck.
Thunderstorm winds were estimated by the public at between 60 and 70 mph. Some 2 to 3 inch diameter tree limbs were downed from the winds.
Thunderstorm wind gusts estimated at 60 mph or more severely rocked a trailer near town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86358, 86359, 86360, 86361, 86362, 86363.